Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 101, NWS Amarillo, TX

May 18, 2022Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 18, 2022, 8:15 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2022, 8:15 PM CDT (01:15 UTC)
Expired
May 18, 2022, 9:15 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 5:51 PM CDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:44 PM CDT, 31 minutes earlier.

Area forecast discussion, May 18, 7:44 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
744 PM CDT Wed May 18 2022

.AVIATION...
Thunderstorms that moved southwest of DHT will likely be the last
of the thunderstorm chances for DHT. More thunderstorms are
expected to move southeast out of Colorado and Kansas and they are
expected to affect the GUY TAF site this evening. AMA is not
expected to be affected by storms. Some of the storms may become
severe with damaging winds the main threat. Easterly winds are
expected to turn to the southwest by early Thursday afternoon and
they are expected to increase into the 15 to 20 knot range with
higher gusts.

&&

.PREV DISCUSSION... /Issued 159 PM CDT Wed May 18 2022/

SHORT TERM...Tonight through Thursday night

The HRRR and FV3 are similar in their solutions on an approaching
shortwave trough tracking eastward out of Colorado and New Mexico
later today into tonight. Northwesterly flow aloft will allow
convection that develops over the higher terrain of
southern/southeastern Colorado and northeastern New Mexico by
21Z to 23Z today to move east and south into the northwestern
Panhandles by 00Z Thursday. The FV3 seems to be a little more
overdone and aggressive with the development of the convection
with the HRRR being a little more representative but could be a
bit underdone.

Regardless, the convection expected to move into the western
Oklahoma and northwest Texas Panhandles from southeastern
Colorado and southwestern Kansas by 01Z to 03Z Thursday and then
moving across the eastern Oklahoma and northeastern Texas
Panhandles by 04Z to 06Z Thursday. Convection should exit the
forecast area by 07Z to 09Z or so Thursday. A more zonal upper
flow expected Thursday transitioning to southwesterly Thursday
night.

Stalled frontal boundary south of the Panhandles tonight with a
moist upslope easterly surface flow will become south and
southwest Thursday into Thursday night as a surface trough
develops to the lee of the central and southern U.S. Rockies. Hot
and dry conditions expected Thursday due to compressional heating
ahead of a cold front with record or near record high
temperatures possible. A Heat Advisory may ne necessary for Palo
Duro Canyon Thursday with forecast high temps of 105 degrees or
higher. Strong cold front forecast to push south and east across
the Panhandles by 09Z to 12Z Friday.

Schneider

FIRE WEATHER...

Thursday...

Any critical fire weather conditions on Thursday will be highly
dependent/conditional on where the heaviest rainfall occurs this
evening and tonight. Green up prevalent on the NDVI satellite
imagery to the west of Dalhart eastward and also east of a Guymon
to Amarillo line. Expecting best rainfall this evening and tonight
to be across the Oklahoma and northern Texas Panhandles. This
places the possible critical fire weather conditions Thursday to
be across the southwest Texas Panhandle where the driest
conditions should be. Decided to hold off for now on issuing a
Fire Weather Watch or Red Flag Warning for Thursday and may only
need a Fire Danger Statement for parts of the Panhandles that are
the driest and do not receive the most or any rainfall.

Schneider

LONG TERM...Friday through Tuesday...

A cold front will begin to move through the Panhandles during the
day on Friday from north to south. High temperatures will reach
their peak earlier in the day before cooling down trend begins. As
we approach Friday night under breezy northeasterly flow,
low temperatures will range from the upper 30s to lower 50s.

Cool temperatures will continue into Saturday under continued
northeasterly surface flow with highs in some areas in the
northern Panhandles not getting out of the 50s with the remainder
of the Panhandles in the 60s. As winds subside with mostly clear
skies by Saturday night, ideal conditions for radiational cooling
will take place where low temperatures may get as low as the mid
30s for the northwestern Panhandles where some Frost headlines may
be needed. Will watch trends closely. The remainder of the
Panhandles on Saturday night will have low temperatures range from
the upper 30s to mid 40s.

Temperatures will moderate Sunday through Tuesday with
temperatures approaching near average values for late May. As a
H500 trough begins the strengthen over the Four Corners Region by
Monday morning into the afternoon, H700 low centered over the
central Plains will aid in the LL moisture transport into the
Panhandles. With the aid of the sfc trough, showers and some
thunderstorms may develop the second half of Monday. At this time,
all of the Panhandles have a chance of seeing at least some
rainfall. Whether it will be measurable rainfall is yet to be
determined.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/15
Hazardous weather outlook, May 18, 2:05 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
205 PM CDT Wed May 18 2022

OKZ001>003-TXZ001>020-317-191100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
205 PM CDT Wed May 18 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop late this afternoon and
evening across the Oklahoma and Texas Panhandles. A few storms
may become severe, with large hail and damaging winds the primary
hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

High temperatures around 105 degrees are anticipated Thursday at
Palo Duro Canyon State Park, and a Heat Advisory may become
necessary.

Additional thunderstorms may develop across the area late Sunday
night through Monday night. Any storms that form are expected to
remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, May 18, 5:49 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Wed May 18 2022

TXZ001-006-182315-
Hartley TX-Dallam TX-
549 PM CDT Wed May 18 2022

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sedan, or 11 miles northeast of Amistad, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3618 10304 3604 10265 3574 10304
TIME...MOT...LOC 2248Z 313DEG 22KT 3606 10305

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHartley, Oldham75 min
May 18, 9:15 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADeaf Smith, Oldham, Randall75 min
May 18, 9:44 PM CDTSpecial Weather StatementAMADallam, Sherman31 min
May 18, 10:01 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Sherman59 min
May 18, 10:58 PM CDTSevere Thunderstorm WarningAMAHansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts92 min
May 19, 12:00 AM CDTSpecial Weather StatementAMAHemphill45 min
May 19, 12:11 AM CDTSevere Thunderstorm Warning Considerable damage threatAMAHemphill, Roberts, Wheeler64 min
May 19, 12:29 AM CDTSpecial Weather StatementAMAHemphill46 min
May 19, 12:44 AM CDTSpecial Weather StatementAMAWheeler31 min
May 19, 3:57 AM CDTHeat AdvisoryAMARandall15 hr
May 19, 1:02 PM CDTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more8 hr
May 18, 9:19 PM CDTSpecial Weather StatementAMACimarron, Texas26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.